Heroin toxicity and poisoning by heroin is an inundation of opiates within the body. Many overdose on heroin because the drug is often cut with other potent opiates which overwhelm the many opiate receptors in the body. Heroin overdoses are sweeping the nation in frequency, and mortality rates are climbing. Now more than ever getting treatment for heroin use disorders are critical for survival. During a heroin overdose the central nervous system is depressed, inhibiting oxygen’s ability to circulate throughout the body.
Heroin overdose victims require immediate treatment to avoid permanent brain damage and death. Anyone who uses heroin is at risk for a fatal overdose- long time, short term, and new users equally. Taking a higher dosage of heroin than intended is easy when heroin is typically cut with other opiates, like fentanyl. Overdose typically occurs in long term users because in their attempt to get high, they need to continually feed their bodies more and more heroin, because their tolerance level will not permit the opiate to have the drastic effect it may have once held in the beginning of abuse.
Many who relapse are prone to heroin toxicity and poisoning, as heroin tolerance depletes after a cessation in useage. In short, when recovering addicts relapse after treatment their tolerance is so diminished, taking their typical dose of heroin leads to an overdose- because their opiate receptors are more vulnerable as the body’s exposure to heroin is decreased. There are many reasons for relapse, but those who do relapse after treatment can make a 100% recovery if they immediately check themselves back into a treatment program to examine the circumstances surrounding relapse with an addiction counselor.
Overdose can be completely averted by knowing the symptoms of heroin addiction and treating the disease before it turns deadly.
Signs of Heroin Toxicity and Poisoning
Recognizing the signs and symptoms of a heroin overdose may save the life of your loved one. The following are common red flag signs someone may be experiencing a heroin overdose; its imperative to act quickly and call 911 immediately:
No breathing at all
Low blood pressure
Tiny pupils (pinpoint pupils)
Blue hue in nails and lips
Treating Heroin Overdose
Because additional substances laced into heroin, recovery can be complicated and cause additional damage to other major organs including the liver, kidneys, and heart. Recovery typically takes 24-28 hours depending on the potency of the heroin consumed. There are two major medications available for use in some states by the public to stave off heroin overdoses. As the medication becomes widely accepted more and more law enforcement personnel and first responders will carry opiate overdose reversal medications.
The following medications have been proven to resolve heroin overdoses:
Both opiate overdose reversal medications resuscitate the central nervous system and allow victims of overdose to breathe again, reducing the potential for permanent physical and brain damage. Some who do not receive overdose reversal medications are impaired for life- losing their vision, motor functionality, and ability to care for themselves. Overdose reversal medications clear out inundated opiate receptors in the body, but also floor victims of overdose into an immediate state of withdrawal. It’s critical overdose survivors are immediately checked into treatment for heroin dependence to avoid future overdoses.
Ready to get help?
Call now to be connected with a compassionate treatment specialist.